Hail, Edwards
- When
- May 28, 2:44 PM CST
- Where
- Edwards County, 0.69 mi S of Carta Vly
- Measured
- 2.75 in hail
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 29.790, -100.680
A thunderstorm produced baseball size hail in Carta Valley.
Thunderstorms developed along a cold front. Some of these storms produced severe hail and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
Thunderstorms developed along a cold front. Some of these storms produced severe hail and damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 28, 2:20 PM CST, 24 minutes earlier.
Area Forecast Discussion National Weather Service Austin/San Antonio TX 320 PM CDT Sun May 28 2017 .UPDATE... We've issued a Severe Thunderstorm Watch for the entire CWA until 10 pm. Storms have developed along the front and will continue into the evening. We have already issued a couple of Severe Thunderstorm Warnings and expect this to continue. && .PREV DISCUSSION... /ISSUED 250 PM CDT Sun May 28 2017/ SHORT TERM (Tonight through Monday Night)... Upper air analysis this morning showed west-southwesterly flow over TX with a trough from central Canada to the Four Corners. At the surface, a cold front was moving into our northwestern counties. Winds ahead of the front were from the east to southeast and dewpoint temperatures were in the lower to middle 70s. The upper level trough will move across TX during this period. With the upper flow nearly parallel to the front, it will move slowly through the area tonight and Monday. This will mean showers and thunderstorms will be likely tonight and Monday. At the start of the period, model soundings show CAPE around 4000 j/kg, but with 0-6 km wind shear only 20-30 kts. This could produce strong to severe thunderstorms with large hail as the mostly likely threat this evening. Atmosphere is fairly uniform across the CWA, so where storms are worst will depend on how things develop with small scale features that are not well resolved now. Storms should weaken below severe strength by midnight. Expect convection to continue overnight and during the day Monday. Monday night chances will decrease with slight to low chance POPs. LONG TERM (Tuesday through Sunday)... The pattern will remain unsettled through the week with west- southwesterly flow aloft. A series of short wave troughs will move through the pattern bringing chances for convection. Wednesday night and Thursday a stronger short wave will bring a better chance for showers and thunderstorms and some higher rainfall totals. The overall pattern will change little toward the end of the period and low chances for convection will remain in the forecast until the end of the forecast. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 70 82 67 85 68 / 70 50 30 40 30 Austin Bergstrom Intl Airport 69 81 66 85 67 / 70 50 30 40 30 New Braunfels Muni Airport 70 80 66 84 68 / 70 60 30 40 30 Burnet Muni Airport 67 80 65 83 66 / 60 40 20 30 30 Del Rio Intl Airport 70 84 69 84 70 / 60 30 30 30 40 Georgetown Muni Airport 68 81 65 83 67 / 70 40 30 40 30 Hondo Muni Airport 69 83 68 86 68 / 70 40 30 40 30 San Marcos Muni Airport 70 80 66 85 68 / 70 60 30 40 30 La Grange - Fayette Regional 71 81 68 85 69 / 70 70 30 40 30 San Antonio Intl Airport 70 82 68 85 70 / 70 50 30 40 30 Stinson Muni Airport 72 80 69 84 70 / 70 50 30 40 30 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale/Aviation...24 Synoptic/Grids...05 Public Service/Data Collection...33
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 437 AM CDT Sun May 28 2017 TXZ171>173-183>194-202>209-217>225-228-291100- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 437 AM CDT Sun May 28 2017 This Hazardous Weather Outlook is for South-Central Texas. .DAY ONE...Today And Tonight. Scattered showers and thunderstorms are expected this afternoon and tonight. Strong to severe storms are possible along with locally heavy rainfall. Main threats will be large hail and damaging winds. Heavy rainfall from the storms may cause localized flash flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Rounds of thunderstorms are forecast Monday through Saturday. Strong storms and locally heavy rains are possible through the period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement National Weather Service Austin/San Antonio TX 243 PM CDT SUN MAY 28 2017 TXZ184-185-282030- Edwards TX-Real TX- 243 PM CDT SUN MAY 28 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EDWARDS AND CENTRAL REAL COUNTIES UNTIL 330 PM CDT... At 243 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Vance, or 14 miles southeast of Rocksprings, moving east at 10 mph. Dime size hail will be possible with this storm. Locations impacted include... Vance and Prade Ranch. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 2982 10007 3000 10011 3006 9979 2979 9977 TIME...MOT...LOC 1943Z 265DEG 7KT 2992 10000 HAMPSHIRE
The Laughlin AFB radar (KDFX), 69 km away, was scanning. The volume nearest the first event began at 20:46 UTC.
14 hail, 9 thunderstorm wind, 1 lightning. Local standard time, as filed.
A thunderstorm produced baseball size hail in Carta Valley.
A thunderstorm produced hail up to tea cup size along Hwy 41 northeast of Rocksprings.
A thunderstorm produced golf ball size hail northeast of Vance.
A thunderstorm produced ping pong ball size hail southeast of Vance.
A thunderstorm produced ping pong ball size hail near Rocksprings.
A thunderstorm produced golf ball size hail near the intersection of Hwy 277 and Hwy 377 southwest of Carta Valley.
A thunderstorm produced hail up to quarter size in Liberty Hill.
A thunderstorm produced wind gusts estimated at 70 mph that snapped a tree in the front yard of a house in the Wells Branch area.
A thunderstorm produced wind gusts estimated at 70 mph that knocked down some large tree limbs at the end of Rodeo Dr. in Boerne.
A thunderstorm produced a down burst with winds estimated at 60 mph that knocked down tree limbs in northeastern Austin.
A thunderstorm produced wind gusts estimated at 60 mph that knocked down a fence near Dearing Elementary School in Pflugerville.
A thunderstorm produced wind gusts estimated at 60 mph knocking down tree branches that covered the road along Harris Branch Pkwy. in Manor.
A thunderstorm produced lightning that caused a house fire at 1142 Delores Ave. in Austin.
A thunderstorm produced wind gusts estimated at 70 mph that blew down numerous trees on the property of the Sisterdale COOP observer.
A thunderstorm produced wind gusts estimated at 60 mph that knocked down small tree limbs in Manor. This storm also produced penny size hail.
A thunderstorm produced penny size hail and wind gusts estimated at 60 mph in Manor.
A thunderstorm produced quarter size hail near the intersection of Burleson Rd. and McKinney Falls Pkwy. in southeastern Austin.
A thunderstorm produced quarter size hail one mile north of Hwy 306 on Hwy 281 south of Blanco.
A thunderstorm produced golf ball size hail in Knippa.
A thunderstorm produced hen egg size hail in Knippa.
A thunderstorm produced wind gusts estimated at 70 mph that blew down some four to five inch diameter tree limbs.
A thunderstorm produced hail up to half dollar size in Bulverde.
A thunderstorm produced wind gusts estimated at 70 mph that knocked down trees in and around Martindale.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697877, 697878, 697879, 697880, 697881, 697882, 697883, 697884, 697895, 697896, 697897, 697899, 697900, 697906, 697901, 697902, 697905, 697885, 697886, 697887, 697888, 697903, 697889, 697904.